Texas, 2012

Hail and Damaging Winds in Texas, December 25, 2012

December 25, 2012 · NWS SJT · 6 events in 3 counties and zones

A potent upper level low pressure system and cold front resulted in isolated severe thunderstorms across Brown County and snow across the Big Country. A dusting of snow covered much of the Big Country while Throckmorton County reported about an inch.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level low pressure system and cold front resulted in isolated severe thunderstorms across Brown County and snow across the Big Country. A dusting of snow covered much of the Big Country while Throckmorton County reported about an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 25, 3:34 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 25, 3:34 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
334 AM CST TUE DEC 25 2012

.SHORT TERM...
THE COMBINATION OF STRONG WINDS AND SNOW WILL REDUCE VISIBILITIES
AND MAKE TRAVEL DIFFICULT ACROSS THE NORTHERN BIG COUNTRY AFTER 9
AM.  STRONG WINDS AND FREEZING TEMPERATURES WILL ALSO RESULT IN WIND
CHILL VALUES LOWERING INTO THE SINGLE DIGITS BY EARLY EVENING.

WINTER WEATHER ADVISORY IS IN EFFECT FOR THROCKMORTON TODAY FOR 1-3
INCHES OF SNOW...WINTER WEATHER ADVISORY WILL BE ISSUED SHORTLY FOR
HASKELL...JONES...AND SHACKELFORD COUNTIES FOR 1 TO 2 INCHES OF
SNOW.  A WIND ADVISORY IS ALSO IN EFFECT FOR STRONG NORTH WINDS.

LATEST RUC MODEL IS SHOWING THE BEST SNOWFALL ACCUMULATIONS ACROSS
THROCKMORTON COUNTY...AND THIS COUNTY WILL BE HAVE TO BE WATCHED
CLOSELY FOR A POSSIBLE UPGRADE TO WINTER STORM WARNING IF SNOWFALL
TOTALS ARE EXPECTED TO EXCEED 4 INCHES.

AS THE UPPER LEVEL LOW DIGS A LITTLE FURTHER SOUTH...IT SHOULD TRACK
SOUTHEAST ACROSS THE NORTHERN BIG COUNTRY TODAY.  THE BEST CHANCE
FOR SNOW WILL BE FROM 9AM THROUGH 6PM WHEN TEMPERATURES ARE EXPECTED
TO PLUNGE BELOW FREEZING AND SOUNDINGS PROG THE BEST SNOW
POTENTIAL.  THE NORTHERN BIG COUNTRY...MAINLY FROM ROTAN TO ALBANY
AND NORTH IS THE AREA THAT HAS THE BEST CHANCE OF RECEIVING SNOW
TODAY SINCE THIS REGION IS LOCATED TO THE NORTHWEST OF THE SURFACE
LOW THAT WILL TRACK FROM FAR WEST TEXAS...TO CENTRAL TEXAS AND THEN
INTO SOUTHEAST TEXAS TODAY.

COULD SEE LIGHT SNOWFALL ACCUMULATIONS FROM A DUSTING TO LESS THAN
AN INCH ALONG THE I20 CORRIDOR COMMUNITIES OF SWEETWATER...ABILENE
AND BAIRD.  A FEW SHOWERS ARE POSSIBLE THIS MORNING ACROSS MOST OF
THE AREA IN THE WARM AIR ADVECTION IN ADVANCE OF THE UPPER LOW.  A
FEW THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE EASTERN COUNTIES.

THE SNOW SHOULD END BY 6PM AS THE UPPER LOW PRESSURE SYSTEM
DEPARTS.  AS SKIES CLEAR TONIGHT...LOW TEMPERATURES WILL DROP OFF
QUICKLY ESPECIALLY ACROSS THE SNOW COVERED FIELDS OF THE NORTHERN
BIG COUNTRY.

26

.LONG TERM...
UPPER RIDGE WILL BUILD OVER THE FORECAST AREA IN THE WAKE OF THE
DEPARTING UPPER LOW...THEN QUICKLY BACK TO THE SOUTHWEST BY THURSDAY
IN RESPONSE TO A DEVELOPING UPPER LOW OVER THE SOUTHWEST. COLD
POSTFRONTAL HIGHS ON WEDNESDAY WILL ONLY BE IN THE LOW TO MID 30S
OVER THE BIG COUNTRY WITH UPPER 30S TO MID 40S SOUTH OF INTERSTATE
20. AFTER ANOTHER COLD MORNING ON THURSDAY WITH LOWS IN THE MID TEENS
TO THE LOWER 20S...WILL SEE AFTERNOON HIGHS ON THURSDAY IN THE LOWER
TO UPPER 50S.

BOTH ECMWF AND GFS MOVE THE NEXT UPPER LOW OVER THE CENTRAL PLAINS
BY LATE THURSDAY...PUSHING THE NEXT COLD FRONT THROUGH THE FORECAST
AREA DURING THE DAY ON FRIDAY. A SERIES OF FRONTAL PASSAGES INTO THE
BEGINNING OF THE COMING WEEK WILL KEEP AFTERNOON HIGHS AT OR BELOW
SEASONAL NORMS.

AS WE APPROACH THE NEW YEAR...THINGS GET A LITTLE COMPLICATED. THE
GFS ENSEMBLE IS CHAOTIC WITH THE PREFERRED SOLUTION ELUDING TO A
CLOSED LOW OVER THE BAJA MONDAY THROUGH MID-WEEK. THIS SCENARIO
INTRODUCES RAINFALL OVER THE FORECAST AREA EARLY MONDAY AND KEEPS A
CHANCE OF RAINFALL THROUGH MID-WEEK AS A SOUTHWEST FLOW ALOFT
CONTINUES OVER THE AREA.  THE ECMWF OPENS AN UPPER TROUGH OVER THE
BAJA EARLY MONDAY AND THEN CLOSES AN UPPER LOW OVER THE BAJA ON
TUESDAY...WITH THE BEST CHANCE OF RAINFALL OVER OUR AREA LATE
TUESDAY. WILL GO WITH THE GFS WHICH INTRODUCES MOISTURE OVER THE CWA
DURING THE DAY ON MONDAY. WILL KEEP MOISTURE OVER THE AREA THROUGH
THE END OF THE EXTENDED AS BOTH MODELS SHOW PRECIP ON TUESDAY. WITH
KEEP PRECIP TYPE LIGHT RAIN AT THIS TIME BUT AS WILL GET FURTHER
DOWN THE ROAD...THERE MAY BE A CHANCE FOR FROZEN PRECIP ENCROACHING
ON NORTHWESTERN COUNTIES LATER INTO THE WEEK.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 39  15  31  22  53 /  40   5   0   0   0
SAN ANGELO 	 48  18  41  23  58 /  30   0   0   0   0
JUNCTION 	 58  22  45  19  59 /  20   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...
MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...
SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR...
THROCKMORTON...TOM GREEN.

WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: THROCKMORTON.

&&

15
Hazardous weather outlook, Dec 24, 9:18 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
918 PM CST MON DEC 24 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-260330-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
918 PM CST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT EAST OF A
THROCKMORTON...COLEMAN TO JUNCTION LINE. THE MAIN HAZARD WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL DEVELOP ACROSS THE NORTHERN BIG COUNTRY LATE CHRISTMAS
MORNING...AND CONTINUE THROUGH THE AFTERNOON. ACCUMULATIONS OF
1 TO 2 INCHES ARE POSSIBLE ACROSS THROCKMORTON COUNTY. THE SNOW
WILL COMBINE WITH STRONG NORTH WINDS TO GREATLY REDUCE
VISIBILITIES.

MUCH COLDER TEMPERATURES AND STRONG WINDS WITH GUSTS TO 45 MPH ARE
EXPECTED ACROSS THE REMAINDER OF WEST CENTRAL TEXAS ON CHRISTMAS.
WINDS CHILLS WILL FALL INTO THE SINGLE DIGITS TUESDAY NIGHT. LOW WIND
CHILLS COULD CAUSE FROSTBITE...DRESS IN LAYERS AND COVER YOUR
HEAD...IF PLANNING TO BE OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Dec 25, 4:56 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 AM CST TUE DEC 25 2012

TXZ066-072-073-139-251130-
RUNNELS TX-TOM GREEN TX-COLEMAN TX-CONCHO TX-
456 AM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 AM CST FOR
RUNNELS...TOM GREEN...COLEMAN AND CONCHO COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  GUSTY WINDS AND SMALL HAIL

AT 452 AM CST...STRONG THUNDERSTORMS WERE LOCATED OVER VERIBEST...OR
ABOUT 12 MILES EAST OF SAN ANGELO AND 5 MILES WEST OF LAKE IVIE...MOVING
NORTHEAST AT 40 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHT LOOSE OBECTS TOPPLED...
  ISOLATED SMALL VEHICLE DENTS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO IVIE
  RESERVOIR NEAR CONCHO PARK MARINA...BALLINGER LAKE...US-83 NEAR THE
  CONCHO-RUNNELS COUNTY LINE...THE INTERSECTION OF RANCH ROAD 380 AND
  RANCH ROAD 381...THE INTERSECTION OF US-83 AND RANCH ROAD 765...THE
  INTERSECTION OF RANCH ROAD 1929 AND RANCH ROAD 2134...THE
  INTERSECTION OF US-83 AND RANCH ROAD 1929...WALL...VOSS...VICK...
  VERIBEST...VANCOURT...TALPA...SHIELDS...ROWENA...PAINT ROCK...
  MOZELLE...MILES...MERETA...LOWAKE...LEADAY...HATCHEL...HARRIET...
  GOULDBUSK...FISK...EOLA...BENOIT AND BALLINGER.

LAT...LON 3151 10048 3195 9984 3158 9936 3149 9957
      3149 9960 3147 9961 3121 10022
TIME...MOT...LOC 1055Z 230DEG 36KT 3149 10023

The radar

The Dyess AFB radar (KDYX), 70 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 2 winter weather. Local standard time, as filed.

Hail, Brown

When
December 25, 4:58 AM CST to 5:10 AM CST
Where
Brown County, 0.59 mi E of May
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.980, -98.920

Nickel sized hail with a few quarter sized hailstones were reported by a trained storm spotter.

Hail, Brown

When
December 25, 5:45 AM CST to 5:50 AM CST
Where
Brown County, 0.69 mi S of Bangs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.710, -99.130

Thunderstorm Wind, Brown

When
December 25, 5:51 AM CST to 5:56 AM CST
Where
Brown County, 0.59 mi W of Winchell
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
31.470, -99.160

Damaging thunderstorm winds blew down tree limbs that were twelve inches in diameter and about six feet long.

Thunderstorm Wind, Brown

When
December 25, 5:57 AM CST
Where
Brown County, Indian Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
31.520, -98.980

A large hearty twenty to thirty foot Oak Tree was completely uprooted.

Winter Weather, Throckmorton

When
December 25, 10:00 AM CST to 5:00 PM CST
Where
Throckmorton forecast zone
Reported by
Trained Spotter
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

An inch of snow was reported in Throckmorton.

Winter Weather, Jones

When
December 25, 10:00 AM CST to 5:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

An inch of snow was reported in Anson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426027, 426028, 426029, 426030, 426046, 431215.